Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 375, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2008, 8:18 PM CDT for Jasper County, Smith County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2008, 8:18 PM CDT (01:18 UTC)
- Expired
- May 24, 2008, 9:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Jasper County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 87 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2272 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 250119 SVRJAN MSC061-129-250200- /O.NEW.KJAN.SV.W.0375.080525T0118Z-080525T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 818 PM CDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SMITH COUNTY IN CENTRAL MISSISSIPPI... JASPER COUNTY IN EAST CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF STRINGER... * UNTIL 900 PM CDT * AT 818 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS EXTENDED FROM NEAR MONTROSE TO WEST OF HEIDELBURG...AND WERE MOVING SOUTHEAST AT 17 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... HEIDELBERG BY 855 PM CDT... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3183 8890 3181 8933 3223 8947 3223 8902 TIME...MOT...LOC 0118Z 337DEG 15KT 3200 8914 $$ EEC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:09 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 24, 4:09 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 409 PM CDT SAT MAY 24 2008 .DISCUSSION...SHORT TERM(TONIGHT THROUGH SUNDAY NIGHT) REMNANTS OF THE UPSTREAM MCS REFORMING SEWD INTO THE NORTHERN THIRD OF MS THIS AFTERNOON COMING DOWN THE E SIDE OF MID-UPPER RIDGE AXIS OVER ARKLATX. EARLIER RUNS OF NCEP ARW/WRF 4KM BROUGHT THE COMPLEX SEWD ALONG A BACKDOOR FRONTAL BOUNDARY THROUGH NERN THIRD OF MS AND THE 12Z NAM12 WAS SIMILAR BUT A LITTLE TOO FAST. KEPT RAISED POPS TO LIKELY CATEGORY FOR NERN MS UNTIL 00Z THEN CHANCE POPS OVER ERN MS DURING THE 00-03Z TIME FRAME. AIRMASS ANALYSIS INDICATES STRONG INSTABILITY ACROSS THE AREA SBCAPES 4000+J/KG...MLCAPES 3000-3500 J/KG AND 7-500MB LAPSE RATES OF NEAR 6.5-7C/KM. HAVE INCLUDED GUSTY WINDS FOR NERN MS WITH THE STORMS THROUGH THIS EVENING. LATER TONIGHT...THE SURGE OF SLIGHTLY DRIER LOW LEVEL AIR PROGRESSES SWD THROUGH THE CWFA WITH 850MB HIGH CENTER SETTING UP ACROSS CENTRAL MS BY SUNDAY MORNING. THIS DRYING SHOULD FORCE THE AFTERNOON CONVECTION ON SUNDAY FARTHER S TO INTERACT WITH THE SEA BREEZE EDGING NWD FROM THE COAST. WILL KEEP POPS ON THE ISOLATED SIDE FOR SUNDAY UNTIL SMALL SCALE FEATURES ARE BETTER RESOLVED. EVEN LESS ACTION EXPECTED TO LINGER INTO SUNDAY EVENING WITH A MORE TYPICAL DIURNAL SUMMER CYCLE BECOMING THE RULE. LOWER MAX TEMPS THAN EXPECTED THIS AFTERNOON AS THE ELUSIVE 90F BEING STUBBORN THIS YEAR. READINGS ONLY BOTTOM TONIGHT AND SUNDAY NIGHT FROM ABOUT 68-73F WHILE HIGHS SUNDAY 88-93F. THE HOURLY CURVES WILL BE FLATTENED OUT A BIT RESULT WITH IN/OUT STRATUS CLOUD LAYERS EARLY IN THE MORNING HOURS./40/ LONG TERM(MEMORIAL DAY THROUGH SATURDAY)...FOR THE 12Z RUN MEDIUM RANGE AND ENSEMBLES ARE IN GENERAL AGREEMENT WITH THE UPPER PATTERN FOR THE PERIOD. UPPER RIDGE OVER THE REGION WILL MODIFY SOME AS CANADIAN SHORT WAVE DEVELOPS AN UPPER TROUGH OVER THE EASTERN US...PUTTING THE THE REGION IN NORTHWEST FLOW ALOFT. THIS WILL SEND A WEAK FRONT THROUGH THE REGION AT MIDWEEK WITH A PRETTY GOOD CHANCE OF RAIN. BY FRIDAY THE UPPER TROUGH WILL KICK OUT AS THE UPPER RIDGE DEVELOPS FROM THE WEST. A SHORT WAVE WILL PUSH OUT OF SOUTHWEST CANADA...WHICH WILL HELP AN UPPER TROUGH TO DEVELOP OVER THE CENTRAL PLAINS INTO THE CENTRAL MISSISSIPPI VALLEY ON SATURDAY. THIS WILL WEAKEN SOME THE UPPER RIDGE OVER THE LOWER MISSISSIPPI VALLEY. AS FAR AS POPS ARE CONCERN STICKING WITH CURRENT FORECAST POPS...WITH THE BEST POPS FOR AROUND THE TIME FOR FRONTAL PASSAGE AT MIDWEEK. ALSO KEPT CLOSE TO CURRENT FORECAST TEMPS FOR MONDAY AND MONDAY NIGHT. TEMPS FOR TUESDAY THROUGH SATURDAY LOOKED TO BE ON TRACK. HIGHS WILL RANGE FROM THE LOWER 80S TO LOWER 90S. LOWS WILL RANGE FROM THE LOWER 60S TO LOWER 70S./17/ PREVIOUS LONG TERM...MONDAY THROUGH SATURDAY...MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH THE LONG TERM STARTING OUT WARMER THAN NORMAL AND HUMID FOLLOWED BY A COLD FRONT PASSAGE BY MID WEEK THEN A SLOW RETURN TO WARMER THAN NORMAL AND HUMID BY NEXT WEEKEND. THE UPPER LEVEL HIGH WILL WEAKEN AND SHIFT WEST MONDAY WHILE THE SURFACE SLIDES SOUTH WHILE RIDGING WEST ACROSS OUR CWFA THROUGH TUESDAY. THE SLIGHTLY COOLER AND DRIER AIR ASSOCIATED WITH THE SURFACE HIGH PRESSURE WEDGING DOWN THE EAST COAST WILL INITIALLY REMAIN EAST OF OUR CWFA MONDAY...BUT FILTER INTO OUR SOUTHEAST TUESDAY. SURFACE DEW POINTS IN THE LOWER 70S AND PWS IN EXCESS OF AN INCH AND A HALF MONDAY WILL FUEL SCATTERED DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS BUT THEN BECOME LIMITED TO ISOLATED CONVECTION ONLY IN THE NORTH TUESDAY. THERE WAS LITTLE SPREAD IN GUIDANCE TEMPS AND POPS THROUGH TUESDAY. AN UPPER TROUGH WILL DEEPEN OVER THE EASTERN CONUS TUESDAY AND WEDNESDAY WHILE THE UPPER LEVEL RIDGING REBUILDS OVER THE CENTRAL CONUS. THIS WILL PLACE OUR REGION UNDER NORTHWEST FLOW ALOFT AND HELP A WEAK COLD FRONT DROP THROUGH OUR AREA WEDNESDAY. THE GREATEST CHANCE FOR WIDESPREAD RAIN THROUGH THE LONG TERM IS EXPECTED WEDNESDAY WITH THE FRONT. THE 1030MB HIGH NORTH OF THE COLD FRONT WILL WEAKEN AS IT SHIFTS EAST... BUT BE STRONG ENOUGH TO PUSH THE COLD FRONT SOUTH OF OUR CWFA THURSDAY MORNING. DRY AIR IN THE WAKE OF THE FRONT WILL PROVIDE DRY WEATHER LATE THURSDAY MORNING THROUGH FRIDAY. VERY WEAK RETURN FLOW IS EXPECTED FRIDAY AFTERNOON INTO SATURDAY. BOTH GFS AND ECMWF SHOW ANOTHER NORTHERN STREAM SHORTWAVE TROUGH HELPING SEND ANOTHER COLD FRONT INTO THE TENNESSEE VALLEY SATURDAY. THIS FRONT MAY HELP INCREASE RAIN CHANCES AGAIN FOR SUNDAY. MEX TEMPS AND POPS WERE STUCK CLOSE TO FOR THE LATER HALF OF THE PERIOD. /22/ && .AVIATION...BROKEN CLOUD LAYER 3-4K FEET SHOULD THIN OUT AND LIFT BY 02Z HOWEVER LEAVING VFR/MVFR PREVAILING FOR CENTRAL AND SRN PORTIONS THROUGH THE OVERNIGHT. LOOK FOR SHRA/TSRA TO INCREASE THROUGH 02Z MAINLY NE OF A CLEVELAND-GREENWOOD-MERIDIAN LINE BEFORE SUNSET AS CONVECTION BUILDS SEWD. LOCAL IFR LIKELY WITH THESE STORMS BUT MOST SHOULD EXIT CWFA BY 03Z TONIGHT LEAVING MVFR FOG VISIBILITIES/PATCHY CEILINGS 08-13Z. VFR CONDITIONS SHOULD AGAIN RULE BY 15Z SUNDAY./40/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 70 93 71 88 / 13 9 9 37 MERIDIAN 67 92 69 87 / 29 9 10 38 VICKSBURG 70 94 72 91 / 13 9 8 34 HATTIESBURG 71 93 72 88 / 29 14 10 26 NATCHEZ 71 94 72 90 / 13 9 9 26 GREENVILLE 71 94 73 92 / 13 9 8 31 GREENWOOD 70 93 73 88 / 13 9 8 34 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
Hazardous weather outlook, May 24, 2:44 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 244 PM CDT SAT MAY 24 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 244 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SUNDAY ISOLATED STRONG THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING...MAINLY ACROSS THE HIGHWAY 82 CORRIDOR EAST OF THE MISSISSIPPI RIVER BEFORE 9 PM. THE PRIMARY RISK FROM THE MOST INTENSE STORMS WILL BE FREQUENT LIGHTNING STRIKES...WIND GUSTS OF 50 MPH AND POSSIBLY SMALL HAIL ALONG WITH BRIEF VERY HEAVY DOWNPOURS. THE COMBINATION OF DAYTIME HEAT AND HIGHER MOISTURE LEVELS WILL FUEL AN UNSTABLE ATMOSPHERE LEADING TO THE STRONGER STORMS WHICH SHOULD ALL DIMINISH LATER IN THE EVENING. OVERALL...THUNDERSTORMS SHOULD BE FEWER AND LESS INTENSE ON SUNDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40
In the hours before
Local storm report, May 24, 6:03 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
603 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL WEST POINT 33.61N 88.64W
05/24/2008 E1.75 INCH CLAY MS LAW ENFORCEMENT
GOLF BALL SIZE HAIL WAS OBSERVED BY THE CLAY COUNTY SO IN
WEST POINT.
&&
ECSpecial weather statement, May 24, 6:44 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 644 PM CDT SAT MAY 24 2008 MSZ030-032-033-038-250045- CLAY MS-OKTIBBEHA MS-CHOCTAW MS-WINSTON MS- 644 PM CDT SAT MAY 24 2008 A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 12 MILES NORTH OF SHERWOOD TO 4 MILES WEST OF MULDROW AT 644 PM CDT...MOVING SOUTH AT 20 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN CHOCTAW...CLAY...OKTIBBEHA AND WINSTON COUNTIES...INCLUDING THE CITY OF STARKVILLE...SHOULD MONITOR THESE STORMS CLOSELY. BYB
Local storm report, May 24, 7:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
724 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG MACON 33.11N 88.56W
05/24/2008 NOXUBEE MS LAW ENFORCEMENT
TREES DOWN ON POWER LINES AND SIGNS DOWN AT A STORE.
&&
JFAIRLYLocal storm report, May 24, 7:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
733 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG BROOKSVILLE 33.23N 88.58W
05/24/2008 NOXUBEE MS FIRE DEPT/RESCUE
POWERLINES WERE BLOWN DOWN ON THE WEST SIDE OF
BROOKSVILLE.
&&
ECSpecial weather statement, May 24, 8:03 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 803 PM CDT SAT MAY 24 2008 MSZ050-051-056-057-250205- SMITH MS-JASPER MS-NEWTON MS-SCOTT MS- 803 PM CDT SAT MAY 24 2008 A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES EAST OF HOMEWOOD TO 4 MILES NORTHEAST OF TURNERVILLE AT 803 PM CDT...MOVING SOUTH AT 14 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN JASPER...NEWTON...SCOTT AND SMITH COUNTIES...INCLUDING THE CITIES OF FOREST AND STRINGER...SHOULD MONITOR THESE STORMS CLOSELY. BYB
Local storm report, May 24, 8:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
805 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 N MACON 33.16N 88.56W
05/24/2008 E0.75 INCH NOXUBEE MS LAW ENFORCEMENT
PENNY SIZE HAIL WAS REPORTED BY NOXUBEE 911.
&&
ECThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:01 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Noxubee, Oktibbeha, Winston | 38 min |
| May 24, 7:30 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Rankin, Scott | 29 min |
| May 24, 8:55 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 19 min |
| May 25, 4:44 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 46 min |
| May 25, 5:48 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 42 min |
| May 25, 6:05 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 40 min |
| May 25, 6:48 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison | 27 min |
| May 25, 6:52 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.